Tramadol Overdose

  1. Table of ContentsPrint
  2. Signs and Symptoms of Tramadol Overdose
  3. Risk Factors
  4. What to Do If You Overdose on Tramadol
  5. Preventing Tramadol Overdose

Tramadol

Tramadol is the generic name for the drug Ultram, which is an opioid painkiller medication prescribed to treat moderate to moderately severe pain in adults 1.

Opioid medications have a high addiction potential, and overdose can be deadly—in fact, a startling 17,536 people died in 2015 due to opioid painkiller overdose 2. Learning how to recognize the symptoms of a tramadol overdose may one day mean the difference between life and death.


Signs and Symptoms of Tramadol Overdose

People who abuse tramadol in any way put themselves at some risk of overdosing, though toxicity is rare when the drug is used in isolation. Typically, overdose occurs in the case of tramadol use in combination with other drugs, such as other opioids or antidepressants (SSRIs, in particular). If a tramadol user presents with any of the following symptoms, call for emergency medical help immediately 3, 4, 5:

  • Respiratory distress
  • Irregular heart rate
  • Irregular heart rhythm
  • Changes in pupil size
  • Unconsciousness
  • Vomiting
  • Pale or clammy skin
  • Hyperthermia
  • Muscle rigidity
  • Muscle pain
  • Limp or weakened body
  • Purple or bluish color to nails and lips
  • Seizures

It is important to remember that a tramadol overdose can become life-threatening. Waiting to call for emergency help may mean the difference between life and death for a suffering individual.


Discover how treatment can help you begin again.


Treatment advisors are on call 24/7

Thinking About Getting Rehab?

Risk Factors

Abusing tramadol is the main risk factor when it comes to overdose. People abuse the drug by:

  • Taking it without a prescription.
  • TConsuming it at higher doses than prescribed.
  • TUsing it in a way other than intended (for example, snorting or injecting).

Doing any of the above puts a person in danger of overdosing. Abusing tramadol can also lead to the development of a tolerance, meaning the user will need more and more of the drug to get the desired effects. Tolerance can cause the user to take increasing doses, which further increases their risk of overdosing.

Relapse is another major risk factor for tramadol overdose. When a recovering person relapses, they do not have the same level of tolerance as they had before becoming abstinent. They may attempt to return immediately to their pre-abstinence dose, which may be too high for their body to handle without the built-up tolerance. This can result in a deadly overdose.

tramadol and alcohol

Combining tramadol with other drugs can lead to a new, more dangerous, symptom profile that also increases the person’s risk of overdose. When taken with certain kinds of drugs, such as alcohol, the breathing and heart rate problems associated with tramadol abuse may be pushed to lethal extremes.

Another risky combination is taking tramadol while concurrently taking antidepressants like selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), venlafaxine, and bupropion 6. This combination can drastically heighten the risk for seizures and serotonin syndrome, which is an atypical type of overdose involving neuromuscular hyperactivity, autonomic hyperactivity, and disrupted mental functioning 6.

The only safe way to take tramadol is to closely follow the doctor’s prescription guidelines since abusing it may lead to tolerance, dependence, addiction, or even a deadly overdose. Never share your prescription with someone who does not have a doctor’s recommendation and never take tramadol in a way other than intended.


What to Do If You Overdose on Tramadol

If you or someone you care about experiences any of the above symptoms after ingesting tramadol, call 911 immediately.

Tramadol overdose can be a deadly condition, and only medical professionals can ensure the best treatment for the suffering individual. While waiting for emergency crews to arrive, note everything you can about the person’s condition to report to the medical team. In addition, ensure that the overdosing person is awake and upright if you can. If they have stopped breathing, a trained individual should perform CPR.

Once the medical team arrives, the person’s heart rate, breathing, temperature, blood pressure, and other vital signs will be closely monitored and symptoms addressed as required. Sometimes the use of a medicine that blocks the effects of opioids, naloxone, may be administered 7. Naloxone can quickly block and reverse the dangerous effects of opioid overdose, which may save the person’s life.

Preventing Tramadol Overdose

Getting help for a tramadol abuse problem is the first step toward preventing a tramadol overdose. Professional recovery programs can help people struggling with addiction learn how to cope with cravings and resist future abuse. Program options include:

  • Inpatient treatment programs: The patient stays at the treatment facility for a predetermined amount of time while engaging in therapy, counseling, and relapse prevention training.
  • Outpatient treatment programs: The patient lives at home and regularly attends the treatment program for therapy sessions and sobriety assurance.
  • Self-help groups: Free community-organized programs that help recovering individuals develop a support network of peers to help supplement formal treatment.

Overdose prevention begins with professional treatment. Don’t wait until it’s too late—a tramadol overdose can be fatal. Formal treatment programs can provide the sobriety support needed to get clean and stay abstinent. Call our treatment support hotline at 1-888-744-0069 to find the right program and begin your recovery journey today.


References:

  1. Drug Enforcement Administration. (2014). Tramadol.
  2. National Institute on Drug Abuse. (2017). Overdose Death Rates.
  3. World Health Organization. (2014). Information sheet on opioid overdose.
  4. Substance Abuse and Mental Health Services Administration. (2016). Opioid overdose.
  5. World Health Organization. (2014). Tramadol.
  6. Sansone, R. A. & Sansone, L. A. (2009). Tramadol: Seizures, Serotonin Syndrome, and Coadministered Antidepressants. Psychiatry, 6(4). 17–21.
  7. Substance Abuse and Mental Health Services Administration. (2016). Naloxone.
× Ad

Talk with an Addiction Rehab Advisor.

It's Safe & Private to Call.

1-888-744-0069